MAUDE Adverse Event Report: ABBOTT MEDICAL MASTERS SERIES VALVE EXPANDED CUFF; HEART-VALVE, MECHANICAL

ABBOTT MEDICAL MASTERS SERIES VALVE EXPANDED CUFF; HEART-VALVE, MECHANICAL
Model Number 33MECJ-502
Medical Device Problem Codes Incomplete Coaptation (2507); Intravalvular regurgitation (4068)
Health Effect - Clinical Codes Heart Failure/Congestive Heart Failure (4446); Mitral Valve Insufficiency/ Regurgitation (4451)
Date of Event 12/23/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is not returning for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 33mm sjm masters series valve expanded cuff was chosen for a procedure.Post operative transesophageal echocardiogram (toe) showed regurgitation.The anterior leaflet was not functioning properly.The patient returned to theatre for unplanned surgery to replace with a functioning valve.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 33mm sjm masters series valve expanded cuff was chosen for a procedure.Post operative transesophageal echocardiogram (toe) showed regurgitation.The anterior leaflet was not functioning properly.The patient returned to theatre for unplanned surgery to replace with a functioning valve.The patient was in low cardiac output state overnight on day 0 post operatively, confounded by aspiration event.The patient suffered a period of low cardiac output with resultant multi organ failure.On (b)(6) 2026, the patient was reported passed away from neurological injury, multi organ failure, gastrointestinal ischemia/infraction and upper gastrointestinal (gi) bleeding.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 33mm sjm masters series valve expanded cuff was chosen for a procedure.Post operative transesophageal echocardiogram (toe) showed regurgitation.The anterior leaflet was not functioning properly.The patient returned to theatre for unplanned surgery to replace with a functioning valve.The patient was in low cardiac output state overnight on day 0 post operatively, confounded by aspiration event.The patient suffered a period of low cardiac output with resultant multi organ failure.On 18 jan 2026, the patient was reported passed away from neurological injury, multi organ failure, gastrointestinal ischemia/infraction and upper gastrointestinal (gi) bleeding.
 
Additional Manufacturer Narrative
Explant due to valve the anterior leaflet was not functioning properly and patient death was reported.The device was returned to abbott for investigation, and sewing cuff was noted to contain cuts.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.No implant-related factors could be confirmed as information related to the implant procedure was not provided from the account.The cause of reported incident could not be conclusively determined.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.Based on medical review: the patient underwent mitral valve replacement with additional cardiac procedures and developed a postoperative low-flow state due to an immobile prosthetic valve leaflet, requiring reoperation, followed by complications including aspiration and a prolonged hospital course that ultimately led to death from neurological injury, multi-organ failure, and gastrointestinal ischemia and bleeding.The cause of the immobile leaflet is unclear, possibilities include thrombus or tissue entrapment and although the explanted valve showed a missing leaflet, no thrombus or tissue was found, leaving the precise mechanism and chain of events leading to the fatal outcome uncertain and likely influenced by the patient¿s comorbidities and surgical complications.
 
Additional Manufacturer Narrative
Explant due to valve the anterior leaflet was not functioning properly and patient death was reported.The device was returned to abbott for investigation, and sewing cuff was noted to contain cuts.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.No implant-related factors could be confirmed as information related to the implant procedure was not provided from the account.The cause of reported incident could not be conclusively determined.The reported surgical intervention was result of case specific circumstances as device was removed surgically.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.Based on medical review: a patient with a history of minor coronary artery disease, right frontal lobe stroke, and hypertension underwent a surgical mitral valve replacement (mvr) with a 33 mm st.Jude medical masters series valve (b(6) with expanded cuff in combination with pfo closure and left atrial appendage amputation.On the night after surgery the patient developed a low flow cardiac output state with evidence of an immobile mitral valve leaflet that led to reoperation with replacement of the valve with an on-x 31/33 mechanical heart valve.However, the low flow state was confounded with an aspiration event with what appears to be a prolonged hospital course.The patient was reported to pass away about 4 weeks later due to neurological injury, multi organ failure (mof), gastrointestinal ischemia/infraction and upper gastrointestinal (gi) bleeding.It is unknown what was the exact cause for the immobile leaflet reported following the initial mitral valve replacement procedure.Photographs of the explanted returned abbot mechanical heart valve shows an intact mechanical heart valve with both leaflets in proper position and no evidence of any thrombus or foreign body material interfering with leaflet motion.It is conceivable that the leaflet of the mhv may have become immobile due to a low flow cardiac output state that was not sufficient to produce leaflet motion.Another possibility for the immobile leaflet is the presence of thrombus formation or tissue entrapment interfering with leaflet motion.However, there was no mention of such a finding at the time of reoperation.The exact chain of clinical events following the reoperation leading to the fatality is unknown, but likely the patient remained hospitalized during this period and progressively deteriorated.The reoperation in combination with an aspiration likely led to an increased risk for infection although there is no mention of infection, and it is unclear what led to subsequent gi bleeding and multi-system failure (mof).With a mhv the patient must have been receiving anticoagulation which would increase the risk of gastrointestinal bleeding if there were underlying disease.A low flow state may have cause gastrointestinal ischemia with subsequent bleeding.The cause of death is procedure related and may also be related to underlying patient comorbidities.Photographs of the returned mechanical heart valve shows an intact valve with both leaflets in position.An engineering test lab report indicates proper leaflet opening and closing during functional testing.There was also no photographic evidence of biological tissue or thrombus interfering with leaflet motion.
 
Event or Problem Description
N/a.

Brand Name
MASTERS SERIES VALVE EXPANDED CUFF
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2648612
lot 20 b st caguas
caguas 00725
*   00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key24093020
Report Number2135147-2026-00332
Device Sequence Number10259604
Product Code LWQ
UDI-Device Identifier05415067045294
UDI-Public(01)05415067045294(17)290203
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number33MECJ-502
Device Catalogue Number33MECJ-502
Device Lot NumberC00027390
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2025
Supplement Date Received by Manufacturer02/01/2026
03/09/2026
04/09/2026
Initial Report FDA Received Date01/16/2026
Supplement Report FDA Received Date02/26/2026
03/18/2026
04/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/04/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other; Required Intervention;
Patient SexUnknown